Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had breast cancer. On antibiotic. Noticed swelling and lumps between collarbone and neck. Cancer?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11707 Questions
i had breast cancer 4 years ago, regular check up has shown that my cancer is in remission and there is no changes in my recent mammogram. although i had a bad winter with a flu that i couldn't shake - been on 2 courses of antibiotics, the last of which i finished 3 days ago. now i noticed swelling and small lumps between my collar bone and neck on the left side and have a very soar throat, uncomfortable to swallow. the muscles in my shoulders has also been painful. could this be cancer?
Posted Sat, 1 Sep 2012 in Cancer
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for posting your query.
The small lumps between the collar bone and the neck are likely to be due to enlarged lymph nodes due to the flu you recently had and the sore throat you are having.
This is not likely to be due to cancer specially when you are in the remission phase and your mammogram is not suggestive of any changes.
You can take the appropriate antibiotic for the sore throat after consulting your physician. This lymph node swellings and your symptoms are likely to subside in 2-3 weeks.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Had breast cancer. On antibiotic. Noticed swelling and lumps between collarbone and neck. Cancer? 3 hours later
the small lumps has now turned into on big lump and my throat has worsen over night, i am coughing and finding it difficult to swallow. any suggestions how to treat this until i see my gp? also what should i look out for when it comes to reccurance of my breast cancer? is it more likely to return in my breast?
Answered by Dr. Rakhi Tayal 13 minutes later
Thanks for writing again.
Since the lump has increased in size with worsening of couygh, it is even more suggestive of an inflammatory lymph node enlargement.
I suggest the following treatment options currently:
1) For pain relief, anti-inflammatory, fever reducing medications (acetaminophen, ibuprofen) will help you.
2) For sore throat relief you can have salt water gargles (gargle with XXXXXXX warm salt water- one forth teaspoon of salt would be enough in half a cup of water) several times a day, lozenges and warm liquids. Gargling with warm water mixed with dissolvable aspirin can give additional benefits.
3) Avoid Acidic Drinks, Spicy Food and Sour Substances.
4) Consume plenty of water and good fruits and vegetables.

Antibiotics - broad spectrum are a must if you worsen - develop high grade fever, severe pain while swallowing and so on. So seek prompt medical help as and when required. Proper antibiotic therapy will help you in faster recovery.
If the nodes are due to breast cancer, there will be reappearance of breast lumps and an FNAC of the lymph node will be confirmatory if the nodes are persistent after the sore throat subsides.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor